Nebraska, 2025Tornado and Hail in Nebraska, July 15, 2025
July 15, 2025 · NWS LBF · 10 events in 8 counties and zones
Thunderstorms developed south of an approaching cold front and in the vicinity of a surface trough of low pressure during the late afternoon hours of July 15th. Activity developed in Grant and southern Cherry County around 3 PM MDT and quickly became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed south of an approaching cold front and in the vicinity of a surface trough of low pressure during the late afternoon hours of July 15th. Activity developed in Grant and southern Cherry County around 3 PM MDT and quickly became severe. Thunderstorm coverage became more widespread into the evening hours as activity tracked into the central and eastern Sandhills, as well as portions of north central Nebraska. One tornado was reported north of Mullen along with hail up to 2 inches in diameter and thunderstorm wind gusts up to 65 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 1:44 PM CST, 1 hour 34 minutes earlier. Its key messages:
- An Enhanced Risk (level 3 of 5) is in place Tuesday across much of central and north central Nebraska with damaging winds and large hail the main concerns though a tornado or two cannot be ruled out.
- The threat for strong to severe thunderstorms continue Wednesday with a Marginal Risk (level 1 of 5) in place for areas generally south of Highway 20.
- Much cooler temperatures arrive for Wednesday and Thursday with daytime highs falling to the upper 60s to low 70s but warmer weather returns by late week with highs climbing back to seasonal norms and daily rain/thunderstorm chances.
Area forecast discussion, Jul 15, 1:44 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
244 PM CDT Tue Jul 15 2025
.KEY MESSAGES...
- An Enhanced Risk (level 3 of 5) is in place Tuesday across
much of central and north central Nebraska with damaging
winds and large hail the main concerns though a tornado or two
cannot be ruled out.
- The threat for strong to severe thunderstorms continue
Wednesday with a Marginal Risk (level 1 of 5) in place for
areas generally south of Highway 20.
- Much cooler temperatures arrive for Wednesday and Thursday
with daytime highs falling to the upper 60s to low 70s but
warmer weather returns by late week with highs climbing back
to seasonal norms and daily rain/thunderstorm chances.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 243 PM CDT Tue Jul 15 2025
Primary concern in the forecast period focuses on near-term
thunderstorms and the threat for severe weather. Currently, a cool
front has spilled south out of western South Dakota and currently
resides near a Chappell to Valentine line as of 20z (2pm CDT). As
daytime heating progresses under mostly sunny to sunny skies,
afternoon highs have climbed into the upper 80s to lower 90s. A
surface low was analyzed invof Sidney with an inverted surface
trough extending north and east ahead of the approaching cool front.
These features will be the focus for thunderstorm development later
this afternoon into the evening. The Storm Prediction Center (SPC)
has maintained an Enhanced Risk (level 3 of 5) for severe weather
suggesting numerous severe thunderstorms are likely and even
mentions the threat for large hail, a tornado or two, and
potentially significant (75+ mph) damaging wind gusts.
Beneath steep (7.5+ C/km) mid-level lapse rates, strong
destabilization has developed across much of western and central
Nebraska with 4000 j/kg MUCAPE suggested by SPC mesoanalysis. Modest
south-southeasterly flow into the frontal boundary has ushered in
upper 60s to lower 70s dew points and this steady state low-level
moisture should allow for further increases in analyzed instability
through the afternoon. Diurnal cumulus has begun to develop near the
surface trough and this is the first indication of the favored area
for convective initiation over the next few hours. A shortwave
trough will approach from the west and as this interacts with the
surface boundary during peak heating with the gradual erosion of any
capping inversion, storms are expected to erupt quickly along this
low-level feature. As the h5 shortwave trough impinges on warm
sector, deep-layer shear should improve with a modest uptick in flow
aloft. Though the strongest shear should lag to the north and west
of the frontal boundary, effective shear values along this boundary
should approach 30-40 knots by initiation which would favor
supercellular structure of any early activity. Recent trends of the
HRRR have advertised this potential and believe an increased threat
for large and very large hail could materialize as a result. Shear
vectors, though far from parallel from the surface boundary
orientation, should favor eventual upscale growth. Given magnitude
of instability previously mentioned with steep mid-level lapse rates
with generally long/straight hodographs above 2km, believe early
storms could favor up to 2" diameter hail. Storms firing invof a
vorticity rich surface boundary as a surface thermal ridge noses in
from the southwest increases concern for non-mesocyclonic
(landspout) tornadoes. Latest RAP/HRRR guidance suggests some
overlap of 3CAPE and surface vorticity so cannot completely rule out
the threat but this overlap diminishes through late afternoon and so
any window of opportunity appears to be brief. Forecast SHIP values
show increases along the boundary towards the southwest where
convection may manage to remain isolated longer. It's the initial
development with a transition to the convection across the southwest
that concern is highest for the hail potential. Eventually, a
transition to a mature southeastward diving MCS as storms grow
upscale appears probable. The downstream environment will be
strongly unstable with storm propogation into a fairly
uncontaminated environment. While DCAPE appears nominal at or around
1000-1200 j/kg with 0-3km max theta-e differentials falling below
minus 20C, theta-e advection off the surface appears limited with
some uncertainty on where the nose of the developing LLJ points to.
The NAM suggests northeast Nebraska into southeast South Dakota and
this solution as a result dives the MCS further east into central
and eastern Nebraska quicker. The RAP is further south and west with
the LLJ focus, taking aim across central and southwest Nebraska and
so is further southwest with its trajectory. The HRRR is somewhere
in the middle and paints greatest storm coverage in our central
Nebraska counties. Leaned heavily on HREF QPF probabilities as well
as HRRRTL output for PoPs. This keeps 75%+ PoPs generally northeast
of a Stapleton to Lexington line. It's these areas that focus is on
severe weather mention. As always though, it's important for folks
to remain weather aware as scattered to widespread coverage should
mean most folks in the focus area will see thunderstorms and the
threat for severe.
As mentioned previously, south to southeasterly flow has helped
usher in richer low-level moisture as dew points climb into the
upper 60s to lower 70s. Precipitable water values are running near
to slightly above normals around 1.25-1.50". This should allow for
very efficient rainfall. Though any storm should remain fairly
progressive, am concerned that with recent rainfall surpluses from
the past month that localized hydro concerns are possible. Believe
the threat for Flash Flooding is low, however, heavy rainfall from
stronger storm cores should amount to rainfall rates of 0.75-1.00"
are possible. HREF ensemble max output highlights expansive 1.50-
2.50" total rainfall and locally higher amounts. Probability-matched
mean output is more reserved but still highlights up to 2.00".
Believe this is reasonable and should be a safe assumption of the
worst case scenario for rainfall amounts. Will advise that folks
should remain aware of any typical problem spots that could see
standing water when all is said and done. Folks traveling that
encounter some of these stronger cores should expect drastic
visibility reductions (in addition to other potential hazards
mentioned above). Convection may backbuild slightly as frontal
forcing lags the surface boundary and instability aloft remains
plentiful. That said, the threat for severe should subside by late
evening and only general thunderstorms are likely thereafter into
early Wednesday morning.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 243 PM CDT Tue Jul 15 2025
Wednesday...surface high pressure will settle across the Northern
Plains and east-northeasterly flow behind the departing cool front
will drop temperatures precipitously across the area. Under mostly
cloudy to cloudy skies with steady CAA, believe we'll see a fairly
raw day by July standards. Though ECWMF Extreme Forecast Index
values paint sharply negative anomalies across the Northern Plains,
they don't extend too far south of I-90. NAEFS guidance suggests h85
values fall below the 5th Percentile with values in the lower teens
degC. The wedge of cooler air in the lower levels will foster steady
low-level stratus with little breaks outside of far southwest
Nebraska. HREF probabilities show a sharp gradient in potential for
exceeding 70F during the afternoon, but highlights near 100%
probabilities for south of Highway 92. This casts doubt on seeing
pure MET guidance, the coldest solution, from verifying though the
background environment is typically one it handles the best. This
solution suggests all locations outside our lower 3 counties (Chase,
Hayes, and Frontier) hold onto the 60s all day. A quick glance at
LBF climatology says a July day with highs only in the 60s has only
happened 11 times since the new millenium. All this to say we're
approaching fairly rare territory with the cooler weather. Will
utilize a persistence forecast for temperatures with a slight blend
to the NBM 10th Percentile value. This maintains middle 70s for the
southern half of the forecast area with middle to upper 60s
elsewhere. These values range from 15 to 25F below normal for mid-
July. As mentioned previously, the SPC maintains a Marginal Risk
(level 1 of 5) for roughly the southern 2/3rd of the forecast area.
Given the magnitude of cooler conditions, believe ample stable air
will reside at the surface. Aloft, however, steep mid-level lapse
rates will remain in place which will lead to moderate to strong
elevated instability which appears to be rooted around h75 and
topping out around 2000-3000 j/kg. While many deterministic
solutions depict a dry daytime Wednesday, CAMs indicate a lingering
h85 front across our southern zones should initiate scattered to
widespread convection in the evening. Forecast soundings show
largely speed shear within the mid-levels so believe any threat will
be largely to elevated hail storms. With shear vectors parallel to
the firing boundary, the threat for discrete storms and more
significant hail potential appears fairly limited. Storms behind the
front firing across southeast Wyoming will threaten our southwestern
zones as well but believe these should struggle as they encounter
more stable air to the east.
Thursday and beyond...cooler weather persists for one more day
before temperatures moderate quickly by the end of the week. General
zonal flow will transition to low-amplitude ridging across the
Southern Plains into the Southeast. Ridge axis appears set to set up
across the High Plains with modest height rises focusing across the
Northern Plains. Daytime highs should return to upper 80s to lower
90s each day Thursday through the end of the forecast (Tuesday). NBM
25th-75th percentile spreads remain fairly modest, lending
confidence in the extended temperatures with deterministic values
falling in the 25th-50th percentile range. Multiple weak impulses
will translate west to east on the northern periphery of the ridging
and will lead to daily rain and thunderstorm chances. At this time,
no one days appears to be a washout and PoPs are limited to 40
percent or less for any one day. Ensemble guidance hints at the
greater probabilities for expansive rainfall potential as Saturday
but even EPS/GEFS probabilities remain fairly muted...~40-60% of
seeing QPF > 0.10". It's during this timeframe Saturday that the
potential for severe weather will need monitored. Daily moderate to
strong instability is likely but as an enhanced belt of mid-level
flow moves in, greater deep-layer shear will be probable and
potentially support organized convection. A northern stream trough
appears set to track across southern Canada early next week. A
trailing cool front may come into play with local sensible weather
including another bout of cooler weather, but this may hold off
until just beyond the end of the valid forecast period.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1250 PM CDT Tue Jul 15 2025
Fairly active weather by this evening with trailing low-stratus
will hamper aviation operations for much of the forecast period.
Early this afternoon, a cool front will moving into the western
Sandhills. This frontal boundary will tighten this afternoon
leading to scattered to widespread rain and thunderstorm
development. Impacts are likely early at VTN though to what
magnitude remains somewhat uncertain. Storms may not mature
until they exit the airspace. Will cover greater impacts with a
PROB30 for now with gusty erratic winds and very heavy rain
possible. Further south and east, a mature complex of storms
will dive southeast through central Nebraska. This puts LBF on
the western extent of the greater storm coverage and thus
uncertainty with respect to magnitude of impacts. Believe this
is best covered with another PROB30 and potentially more
significant wind gusts as a result.
For both terminals, anticipating low-stratus to filter in from
the north behind the advancing cool front. This should be fairly
immediate behind thunderstorms at VTN but likely lag at LBF.
Regardless of timing, IFR conditions appear probable. Will omit
these lower CIGs at LBF for now until confidence increases on
more precise timing. This threat should persist much of the day
Wednesday and so have maintained prevailing conditions through
the end of the forecast period.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...NMJ
Hazardous weather outlook, Jul 15, 2:14 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Tue Jul 15 2025
NEZ004>010-022>029-035>038-056>059-069>071-094-160830-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Tue Jul 15 2025 /214 PM MDT Tue Jul 15 2025/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This afternoon and tonight.
Scattered to widespread thunderstorms are expected to develop along a
frontal boundary this afternoon and evening. Numerous storms are
likely to become severe with damaging wind gusts and large hail the
main concern though a brief tornado or two cannot be ruled out. Area
of greatest concern will reside along and east of a line from
Imperial to Hyannis to Valentine.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Following a mostly dry day Wednesday, rain and thunderstorm chances
increase in the evening mainly across southwest Nebraska. A few
storms may be strong to briefly severe with isolated 1" hail and
damaging wind gusts nearing 60 mph the main concerns.
Daily thunderstorms remain possible Friday through Monday. At this
time, the threat for severe weather is uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed, mainly across north central
Nebraska for the first few hours after storm development.
Event by event
7 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Cherry
- When
- July 15, 3:18 PM CST to 3:22 PM CST
- Where
- Cherry County, 25.71 mi WSW of Brownlee to 25.52 mi WSW of Brownlee
- Rating
- EF0
- Path length
- 0.77 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.143, -101.087
Tornado initially touched down in a shelter belt where it produced 1 to 3 inch diameter tree limb damage. The tornado tracked to the southeast approximately one mile where it broke windows at a farmstead.
Hail, Grant
- When
- July 15, 2:28 PM MST
- Where
- Grant County, 3.08 mi E of Hyannis
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.000, -101.710
Hail, Keya Paha
- When
- July 15, 4:19 PM CST
- Where
- Keya Paha County, 6.54 mi NNW of Springview
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.910, -99.770
Hail, Keya Paha
- When
- July 15, 4:30 PM CST
- Where
- Keya Paha County, 5.62 mi N of Springview
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.900, -99.750
Hail, Keya Paha
- When
- July 15, 4:49 PM CST
- Where
- Keya Paha County, 5.55 mi S of Springview
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.740, -99.740
Hail, Brown
- When
- July 15, 4:57 PM CST
- Where
- Brown County, 9.86 mi NNE of Ainsworth
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 42.680, -99.770
Thunderstorm Wind, Blaine
- When
- July 15, 5:34 PM CST
- Where
- Blaine County, 0.51 mi E of Dunning
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.820, -100.110
Mesonet measured 60 MPH wind gusts at this location.
Thunderstorm Wind, Logan
- When
- July 15, 6:34 PM CST
- Where
- Logan County, 0.52 mi E of Stapleton
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 41.480, -100.510
Measured wind gust of 64 MPH with tree limbs down at this location.
Hail, Lincoln
- When
- July 15, 6:38 PM CST
- Where
- Lincoln County, 13.86 mi N of (Lbf)bird Fld North
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.330, -100.660
Hail, Frontier
- When
- July 15, 9:23 PM CST
- Where
- Frontier County, 8.98 mi S of Eustis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.540, -100.030
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 19, 20259 deaths · 5 events
- Flash Flooding and Flooding in Virginia, July 15, 2025$5.0 million · 57 events
- Wildfire in Utah, July 15 to 20, 2025$1.0 million · 1 event
- Flood in Florida, July 15, 2025$300,000 · 1 event
- Flash Flooding and Damaging Wind in North Carolina, July 15, 2025$84,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in South Dakota, July 15, 20251.25 in hail · 28 events
- Flash Flood and Damaging Winds in Idaho, July 15, 2025$6,000 · 68 kt wind · 20 events
- Damaging Winds and Lightning Strike in North Carolina, July 15, 2025$22,000 · 50 kt wind · 4 events
- Heat in Louisiana, July 15 to 17, 202517 events
- Flash Flooding and Lightning Strikes in Arizona, July 15, 2025$15,000 · 8 events
- Damaging Winds in Georgia, July 15, 2025$17,000 · 52 kt wind · 3 events
- Damaging Winds in Wisconsin, July 15, 202555 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281756, 1281753, 1281758, 1281759, 1281760, 1281761, 1281762, 1281763, 1281764, 1281765.